Maryland, 2009

Winter Storm and Heavy Snow in Maryland, December 19 to 20, 2009

December 19 to 20, 2009 · NWS PHI · 5 events in 5 counties and zones

A major winter storm affected the Eastern Shore on the 19th and 20th. Heavy snow fell across Cecil, Kent and Queen Anne's Counties and heavy snow and sleet fell across Caroline and Talbot Counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A major winter storm affected the Eastern Shore on the 19th and 20th. Heavy snow fell across Cecil, Kent and Queen Anne's Counties and heavy snow and sleet fell across Caroline and Talbot Counties. Snowfall averaged 15 to 22 inches. Snow began around Midnight EST on the 19th and fell at its heaviest during the early morning along the southern Eastern Shore and during the afternoon along the northern Eastern Shore. Sleet mixed in with the snow and for a while was the only precipitation type between 8 a.m. EST and Noon EST on the 19th in Caroline and Talbot Counties before it changed back to snow again. The snow ended between 1 a.m. and 5 a.m. EST on the 20th from south to north.

The winter storm postponed many planned local events. It came at an inopportune time for retailers as the Saturday (the 19th) before Christmas is usually one of the busiest shopping days of the year. Many municipalities declared states of emergency. Many school districts either closed schools or had two hour delayed openings on the 21st. Some churches cancelled services on the 20th. Trash pick-ups were delayed.

Representative snowfall included 22.0 inches in Millington (Kent County), 17.0 inches in Elkton (Cecil County) and Denton (Caroline County), 13.0 inches in Centreville (Queen Anne's County) and 12.0 inches in Easton (Talbot County).

The nor'easter responsible for the winter storm formed in the western Gulf of Mexico on the morning of the 17th. It moved northeast along the northern Gulf of Mexico and was just south of Mobile, Alabama at sunrise on the 18th. From there it moved northeast and continued to intensify and reached Savannah, Georgia around 7 p.m. EST on the 18th, near Cape Hatteras, North Carolina at 7 a.m. EST on the 19th. It continued to move northeast on the 19th and into the 20th and by sunrise on the 20th was located about 400 miles east of Seaside Heights, New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 18, 6:58 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Dec 18, 6:58 PM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
658 PM EST FRI DEC 18 2009

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO MOVE OFF TO THE NORTHEAST THIS
EVENING ALLOWING A MASSIVE LOW PRESSURE SYSTEM TO FILL IN BEHIND
THIS WEEKEND. THIS LOW PRESSURE WILL BE ARRIVING BY EARLY MORNING
SATURDAY AND HEADING TO THE NORTHEAST THROUGHOUT THE DAY. THE LOW
SHOULD PULL FAR ENOUGH TO THE NORTHEAST ON SUNDAY THAT WE WILL SEE A
BRIEF RETURN OF HIGH PRESSURE ON SUNDAY. THE HIGH PRESSURE WILL GIVE
WAY TO ANOTHER LOW PRESSURE SYSTEM MOVING IN FROM THE NORTHWEST ON
MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A 20Z SURFACE ANALYSIS SHOWS AN INTENSE AREA OF LOW PRESSURE OVER
THE SOUTHEASTERN UNITED STATES WHILE HIGH PRESSURE CONTINUES TO SIT
OVER THE NORTHEAST. WINDS WILL REMAIN FAIRLY CALM THIS EVENING BUT
WITH TEMPERATURES WELL BELOW FREEZING WINDS CHILLS WILL BE IN THE
SINGLE DIGITS TO THE TEENS. WHILE FOLLOWING THE STORM SYSTEM DOWN IN
THE SOUTHEAST UNITED STATES WE BROUGHT THE ONSET OF PRECIPITATION IN
WILL START LATE TONIGHT IN THE FAR SOUTHERN ZONES AND PROGRESSIVELY
SPREAD TO THE NORTH DURING THE DAY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS IF THINGS COULD NOT GET ANY MORE COMPLICATED WITH THIS MASSIVE
LOW PRESSURE SYSTEM IT APPEARS AS THOUGH THE EARLY MORNING NAM
LEAVES US HIGH AND DRY...HOWEVER 6 HOURS LATER, WE ARE ONCE AGAIN
WET. BOTH THE NAM AND ECMWF HAVE BEEN PRETTY GOOD RECENTLY WITH
THEIR INITIALIZATIONS FIELDS AND OVERALL PERFORMANCE, SO IT IS
REALLY HARD TO DISCREDIT THEIR RECENT SOLUTIONS. WITH THAT BEING
SAID, BELIEVE A BLEND OF THE TWO MODELS WOULD PROVIDE THE BEST
SOLUTION FOR SNOWFALL AMOUNTS ACROSS THE REGION.

UPPER LEVEL DYNAMICS ADD TO THE DEEPENING OF THE LOW PRESSURE SYSTEM
WHILE IT MOVES TO THE NORTHEAST. OUR CWA IS PLACED IN A GREAT REGION
BETWEEN A COUPLED 250H JET STREAK TO SEE AN ENHANCEMENT OF UVM
PROVIDING AN AREA OF MASS DIVERGENCE LEADING TO THE OFFSHORE LOW
DEEPENING. THE INTERACTION WITH THE MID-LEVEL LOW IS A LITTLE MORE
PRECARIOUS RIGHT NOW. BOTH MODELS ARE SHOWING SOME SLIGHT PHASING OF
THE TWO REGIONS LATE SATURDAY WITH THE NAM BEING SLIGHTLY FASTER
THAN THE EURO. THIS PHASING WOULD PROVIDE AN OVERALL SLOWING OF THE
SYSTEM AND POSSIBLE OCCLUSION LEADING TO A GREATER CHANCE OF WRAP
AROUND MOISTURE TO BE SLUNG OVER THE REGION ON SUNDAY. BOTH MODELS
ALSO HINT AT A SLIGHT TROWAL EVENT WITH A DEFORMATION ZONE TO THE
NORTHWEST OF THE PHILADELPHIA METRO AREA ALLOWING ENHANCED
PRECIPITATION TO OCCUR. LOOKS LIKE THE HEAVIEST SNOW WILL BEGIN LATE
SATURDAY EVENING THROUGH EARLY SUNDAY MORNING SOUTH OF I-95 CORRIDOR
WHERE THE BEST OMEGA WILL BE MAINTAINED.

THIS SYSTEMS TRACK HAS BEEN HANDLED FAIRLY WELL WITH PREVIOUS
FORECASTS AND AMOUNT OF QPF. THIS SYSTEM WILL BE THE FIRST
WIDE-SPREAD PLOW-ABLE SNOWFALL EVENT IN THIS EARLY SEASON. RECORDS
SHOW THAT PHILADELPHIA HAS ONLY THREE SEPARATE OCCASIONS IN
DECEMBER WITH DOUBLE DIGIT SNOWFALLS, 12/26/1909, 12/12/1960, AND
12/24/1966, COULD THIS BE THE FOURTH ONE? ACCUMULATIONS LOOK
STAGGERING WITH AT LEAST AN 8 INCH SNOWFALL IN THE METRO AREA WITH
LOCALLY HIGHER AMOUNTS SOUTH AND EAST OF THE CITY WHERE MESOSCALE
BANDING APPEARS TO HAVE THE BEST CHANCE TO FORM.

NOT EXPECTING WINDS TO BE THAT STRONG FURTHER INLAND WITH THIS
SYSTEM BUT AREAS ALONG THE COAST AND SLIGHTLY WEST MAY SEE SUSTAINED
WINDS 20 TO 25MPH, WITH HIGHER GUSTS. TEMPERATURES THROUGHOUT THE
DAY WILL FLUCTUATE SOMEWHAT ALONG THE COAST AS THE LOW NEARS AND
PROVIDES AN ONSHORE FLOW. THERE IS A CHANCE THAT SOME COASTAL AREAS
MAY RECEIVE A FEW HOURS OF A RAIN/SNOW MIX WHICH WOULD ULTIMATELY
KEEP THEIR STORM TOTALS DOWN, BUT FORECAST SOUNDINGS DO NOT SHOW A
GREAT AMOUNT OF WARMING IN THE LOWER LEVELS TO BE ABLE TO MELT THE
SNOW.

THE SYSTEM WRAPS UP SUNDAY AFTERNOON AND HEADS OFF THE NORTHEAST
LEAVING US WITH A BRIEF SHOT OF HIGH PRESSURE AND A COLD NORTHWEST
FLOW. THERE IS A CHANCE THAT WITHIN THE NORTHWEST FLOW HIGHER
TERRAIN AREAS MAY SEE SOME LIGHT SNOW SHOWERS, BUT FOR NOW THE
ATMOSPHERE APPEARS TO BE A LITTLE TOO DRY. NOW WITH THE FRESH
SNOW PACK ACROSS THE REGION, EXPECT TEMPERATURES TO REMAIN BELOW
NORMAL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
IT APPEARS AS THOUGH WE WILL START THE LONG TERM PERIOD WITH AN
UPPER LEVEL SHORT WAVE OVER THE NORTHEASTERN STATES AND A RIDGE OVER
THE GREAT PLAINS. THE SHORT WAVE SHOULD MOVE OUT OVER THE NORTH
ATLANTIC ON TUESDAY AND THE RIDGE IS EXPECTED TO BUILD EASTWARD WITH
ITS AXIS PASSING OVERHEAD ON THURSDAY. MEANWHILE AN UPPER LEVEL LONG
WAVE TROUGH IS FORECAST TO DIG OVER THE MIDDLE OF THE COUNTRY DURING
THE SECOND HALF OF THE WEEK.

WE ARE ANTICIPATING MAINLY DRY AND COLD WEATHER FROM MONDAY NIGHT
INTO THURSDAY. ONCE THE RIDGE PASSES TO OUR EAST, SURFACE LOW
PRESSURE APPROACHING FROM THE SOUTHWEST MAY BRING SOME PRECIPITATION
FOR THURSDAY NIGHT INTO FRIDAY. THE PRECIPITATION MAY BE A WINTRY
MIX IN PART OF OUR REGION AT THE ONSET. HOWEVER, WITH THE UPPER FLOW
FORECAST TO BE FROM THE SOUTHWEST AND WITH THE SURFACE FLOW OFF THE
OCEAN, WARMING IS EXPECTED TO CHANGE THE WINTRY MIX TO ALL RAIN.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AT 2345Z, VFR CONDITIONS PREVAILED AT OUR EIGHT TAF SITES.
PRECIPITATION WAS CONTINUING TO WORK ITS WAY NORTHWARD INTO
VIRGINIA. THE LEADING EDGE OF THE PRECIPITATION SHOULD TAKE SOME
TIME IN OVERCOMING THE DRY AIR IN PLACE OVER OUR REGION. AS A
RESULT, CONDITIONS SHOULD REMAIN IN THE VFR CATEGORY THROUGH THE
NIGHT, EVEN WITH SOME LIGHT SNOW POSSIBLE AFTER ABOUT 0600Z OR
0800Z.

AS THE MAIN AREA OF PRECIPITATION NEARS ON SATURDAY MORNING,
CONDITIONS WILL LOWER GRADUALLY, BECOMING IFR AROUND MIDDAY. SNOW
WILL BE MODERATE TO HEAVY AT TIMES FROM SATURDAY AFTERNOON INTO
SATURDAY NIGHT.

AS A COASTAL LOW MOVES NORTHEASTWARD ALONG THE WATERS OFF THE
MIDDLE ATLANTIC REGION, A NORTHEAST TO NORTH WIND WILL INCREASE ON
SATURDAY. WIND SPEEDS ARE EXPECTED TO BE AROUND 20 KNOTS ON THE
COASTAL PLAIN WITH GUSTS AROUND 30 KNOTS. SPEED SHOULD BE A BIT
LOWER AT KRDG AND KABE THAN AT LOCATIONS TO THE SOUTHEAST.

OUTLOOK...
SOME LINGERING SNOW IS POSSIBLE ON SUNDAY MORNING WITH MAINLY DRY
CONDITIONS ANTICIPATED FROM SUNDAY AFTERNOON THROUGH WEDNESDAY AS
HIGH PRESSURE BUILDS INTO OUR REGION FROM THE WEST.

&&

.MARINE...
A POWERFUL NOREASTER NOW TAKING SHAPE OVER THE NE GULFMEX WILL MOVE
NEWD TO NEAR CAPE HAT TOMORROW MORN...THEN CONTG NEWD TO ABOUT 300
NM EAST OF ATLANTIC CITY BY SUNDAY MORN. STRONG WINDS AROUND THE LOW
WILL REACH GALE FORCE ON SAT/SAT NIGHT WITH GUSTS UP TO NEAR STORM
FORCE. FOR NOW WE WILL STICK WITH THE GALE WARNINGS FOR ALL FORECAST
WATERS...BUT WILL INDICATE GUSTS UP TO THE UPPER LIMIT OF GALES...OR
AROUND 45 KT. NE WINDS ON SATURDAY WILL BACK AROUND TO THE NW BY
SUNDAY MORN AND THEN GRADUALLY DECREASE. ASSOCD WAVE HEIGHTS SHOULD
BE HIGHEST AROUND MID AFTN SAT OFF THE DEL COAST...WHERE THE NE
FETCH IS LONGEST. WAVES SHOULD BEGIN TO DIMINISH SAT EVE WITH NW
WINDS AND A SHORTER FETCH OFF THE DE/NJ COAST.

HIGH PRESSURE WILL BEGIN TO BUILD IN BEHIND THE LOW ON SUNDAY AND
WILL DOMINATE FOR THE EARLY TO MIDDLE PART OF NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
ET SURGE GUIDANCE NOW INDICATES TIDE LEVELS REACHING THE MODERATE
FLOOD STAGE FOR THE DELAWARE ATLANTIC COAST AROUND THE TIME OF HIGH
TIDE LATE TOMORROW MORNING. A SURGE OF 2.2 FEET ATTM IS ALSO
SUPPORTED BY LOCALLY-DEVELOPED GUIDANCE HERE AT PHI. CONSIDERING
THIS ALONG WITH THE HIGH SURF AND WAVE ACTION...WE HAVE DECIDED TO
ISSUED A COASTAL FLOOD WARNING FOR THE DELAWARE ATLANTIC COAST FOR
TOMORROW MORNINGS HIGH TIDE. OTHERWISE THE COASTAL FLOOD ADVISORIES
REMAIN IN PLACE AS THEY WERE. WE HAVE ALSO ISSUED A HIGH SURF
ADVISORY FOR ALL OF THE NJ AND DE ATLANTIC COAST.

GUIDANCE ALSO INDICATES THE POSSIBILITY FOR MINOR TIDAL FLOODING
AROUND SUNDAY MORNINGS HIGH TIDE...HWVR WITH WIND SHIFTING TO NW AND
OFFSHORE THIS SEEMS SMWHT DOUBTFUL.  WE WILL LEAVE THIS TO A LATER
FORECAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 6 AM SATURDAY TO 6 AM EST SUNDAY FOR
     PAZ054-055-060>062.
     WINTER STORM WARNING FROM 1 AM SATURDAY TO 6 AM EST SUNDAY FOR
     PAZ067>071.
NJ...WINTER STORM WARNING FROM 6 AM SATURDAY TO 6 AM EST SUNDAY FOR
     NJZ001-007-008.
     WINTER STORM WARNING FROM 1 AM SATURDAY TO 6 AM EST SUNDAY FOR
     NJZ009-010-012>027.
     COASTAL FLOOD ADVISORY FROM 10 AM TO 3 PM EST SATURDAY FOR
     NJZ016-021.
     HIGH SURF ADVISORY FROM 6 AM SATURDAY TO 6 AM EST SUNDAY FOR
     NJZ014-024>026.
     COASTAL FLOOD ADVISORY FROM 8 AM TO 2 PM EST SATURDAY FOR
     NJZ022>025.
DE...WINTER STORM WARNING FROM 1 AM SATURDAY TO 6 AM EST SUNDAY FOR
     DEZ001>004.
     COASTAL FLOOD ADVISORY FROM 10 AM TO 3 PM EST SATURDAY FOR
     DEZ001-002.
     HIGH SURF ADVISORY FROM 6 AM SATURDAY TO 6 AM EST SUNDAY FOR
     DEZ004.
     COASTAL FLOOD WARNING FROM 8 AM TO 2 PM EST SATURDAY FOR
     DEZ003-004.
MD...WINTER STORM WARNING FROM 1 AM SATURDAY TO 6 AM EST SUNDAY FOR
     MDZ008-012-015-019-020.
MARINE...GALE WARNING FROM 3 AM SATURDAY TO 6 AM EST SUNDAY FOR ANZ430-
     431-450>455.

&&

SYNOPSIS...HEAVENER
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...IOVINO
AVIATION...IOVINO
MARINE...AMC
TIDES/COASTAL FLOODING...AMC
Hazardous weather outlook, Dec 18, 4:31 PM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
431 PM EST FRI DEC 18 2009

NJZ001-007-008-PAZ054-055-060>062-192145-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
431 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-NJZ009-010-012-013-015-017>020-027-PAZ067>071-
192145-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
431 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 6 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-002-NJZ016-021-192145-
NEW CASTLE-KENT-SALEM-CUMBERLAND-
431 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 6 AM EST
SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM TO 3 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ022-023-192145-
ATLANTIC-CAPE MAY-
431 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 6 AM EST
SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO 2 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-192145-
INLAND SUSSEX-
431 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 6 AM EST
SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM TO 2 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-026-192145-
EASTERN MONMOUTH-COASTAL OCEAN-
431 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 6 AM EST
SUNDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   HIGH SURF ADVISORY.

WITH A STRONG LOW PRESSURE SYSTEM SITTING OFF THE NEW JERSEY
COAST, WINDS WILL INCREASE DURING THE DAY ON SATURDAY OUT OF THE
NORTHEAST. SUSTAINED WINDS MAY BE BETWEEN 20 AND 30 MPH WITH
HIGHER GUSTS. LOCATIONS DIRECTLY ALONG THE SHORE MAY SEE A FEW
50MPH GUSTS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ024-025-192145-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
431 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 6 AM EST
SUNDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 AM EST
SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO 2 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.

WITH A STRONG LOW PRESSURE SYSTEM SITTING OFF THE NEW JERSEY
COAST, WINDS WILL INCREASE DURING THE DAY ON SATURDAY OUT OF THE
NORTHEAST. SUSTAINED WINDS MAY BE BETWEEN 20 AND 30 MPH WITH
HIGHER GUSTS. LOCATIONS DIRECTLY ALONG THE SHORE MAY SEE A FEW
50MPH GUSTS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-192145-
DELAWARE BEACHES-
431 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 6 AM EST
SUNDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 AM EST
SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM TO 2 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   HIGH SURF ADVISORY.
   COASTAL FLOOD WARNING.

WITH A STRONG LOW PRESSURE SYSTEM SITTING OFF THE NEW JERSEY
COAST, WINDS WILL INCREASE DURING THE DAY ON SATURDAY OUT OF THE
NORTHEAST. SUSTAINED WINDS MAY BE BETWEEN 20 AND 30 MPH WITH
HIGHER GUSTS. LOCATIONS DIRECTLY ALONG THE SHORE MAY SEE A FEW
50MPH GUSTS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-192145-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
431 PM EST FRI DEC 18 2009

...GALE WARNING IN EFFECT FROM 3 AM SATURDAY TO 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 2 winter storm. Local standard time, as filed.

Winter Storm, Caroline

When
December 19, 12:00 AM EST to December 20, 1:00 AM EST
Where
Caroline forecast zone
Reported by
Trained Spotter
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

Winter Storm, Talbot

When
December 19, 12:00 AM EST to December 20, 1:00 AM EST
Where
Talbot forecast zone
Reported by
Trained Spotter
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

Heavy Snow, Cecil

When
December 19, 1:00 AM EST to December 20, 4:00 AM EST
Where
Cecil forecast zone
Reported by
Trained Spotter
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
December 19, 1:00 AM EST to December 20, 4:00 AM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Heavy Snow, Queen Annes

When
December 19, 1:00 AM EST to December 20, 4:00 AM EST
Where
Queen Annes forecast zone
Reported by
Trained Spotter
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204587, 204589, 204591, 204593, 204595.